Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS North Platte, NE

April 16, 2009Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 16, 2009, 10:02 AM CDT for Custer County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2009, 10:02 AM CDT (15:02 UTC)
Expired
Apr 16, 2009, 10:45 AM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 10:10 AM CDTHAIL 0.256 Wsw Oconto, NE
Apr 16, 10:10 AM CDTHAIL 0.756 W Oconto, NEHAIL WAS MOSTLY PEA SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 161502
SVRLBF
NEC041-161545-
/O.NEW.KLBF.SV.W.0009.090416T1502Z-090416T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 AM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BROKEN BOW...

* UNTIL 1045 AM CDT

* AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OCONTO...OR 21 MILES SOUTHWEST OF BROKEN
  BOW...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESSEY STATE WILDLIFE MANAGEMENT AREA BY 1010 AM CDT...
  BROKEN BOW BY 1040 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4149 9984 4145 9954 4105 9976 4105 9999
TIME...MOT...LOC 1502Z 198DEG 26KT 4116 9983

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 161520
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 AM CDT THU APR 16 2009

NEC041-161545-
/O.CON.KLBF.SV.W.0009.000000T0000Z-090416T1545Z/
CUSTER NE-
1020 AM CDT THU APR 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR CENTRAL CUSTER COUNTY...

AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF PRESSEY STATE
WILDLIFE MANAGEMENT AREA...OR 11 MILES SOUTHWEST OF BROKEN BOW...
MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROKEN BOW BY 1040 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4149 9984 4145 9954 4105 9976 4105 9999
TIME...MOT...LOC 1520Z 198DEG 26KT 4129 9978

$$

TAYLOR
000 
WWUS53 KLBF 161548
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 AM CDT THU APR 16 2009

NEC041-161556-
/O.EXP.KLBF.SV.W.0009.000000T0000Z-090416T1545Z/
CUSTER NE-
1048 AM CDT THU APR 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUSTER COUNTY HAS
EXPIRED...

AT 1045 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE STORM THAT HAD PROMOTED THE WARNING HAD WEAKENED.  THUNDERSTORMS 
WILL CONTINUE IN THE AREA HOWEVER...AND SMALL HAIL AND VERY HEAVY 
RAIN CAN BE EXPECTED.

LAT...LON 4149 9984 4145 9954 4105 9976 4105 9999
TIME...MOT...LOC 1520Z 198DEG 26KT 4129 9978

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:46 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 16, 3:46 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 AM CDT THU APR 16 2009

.DISCUSSION...
FORECAST CHALLENGE WILL BE POPS IN THE NEAR TERM AS STORM SYSTEM
MOVES TO THE FOUR CORNERS REGION TODAY AND ONTO THE PLAINS
SATURDAY. WATER VAPOR IMAGERY SHOWS THE UPPER LOW MOVING SOUTHEAST
ACROSS UTAH ATTM. AT A GLANCE STARS VISIBLE OVERHEAD AT 08Z WITH
THE EXPECTATION THAT STRATUS WILL BE DEVELOPING AND EXPANDING
ACROSS THE NEB PANHANDLE INTO WESTERN NEBRASKA THROUGH THE MORNING
HOURS. THEN FORECAST MODELS ARE SIMILAR IN THE NEAR TERM WITH THE
POTENTIAL THAT THE SOLUTIONS ARE MOVING THE UPPER LOW SYSTEM EAST
TOO FAST GIVEN THE REX BLOCKING THAT FORMS AS SYSTEM MOVES OUT ON
THE PLAINS TO CREATE FURTHER MODEL CHALLENGES. YESTERDAY TEMPERATURES
BUSTED IN THE SOUTHWEST AS LESS CLOUDS ALLOWED FOR BETTER HEATING
TO OCCUR AND TODAY MAY PLAY OUT THE SAME AND TRENDED HIGHS TOWARD
THE WARMER MET GUIDANCE NUMBERS.

THIS MORNING A FEW SHOWERS MAY LINGER ALONG AND EAST OF HIGHWAY 83
AS SOUTHEAST WINDS CONTINUE TO DRAW MOISTURE NORTH. THE H85
PROFILER PLOT SHOWS SOUTH WINDS 45 TO 75 KNOTS ON THE PLAINS WITH
MOST OF THE SHOWERS TO EXIT NORTH EARLY. THIS AFTERNOON THE
COMBINATION OF SURFACE HEATING AND STEEPENING LAPSE RATES WILL RESULT
IN THUNDERSTORMS REDEVELOPING ON THE HIGH PLAINS AND POSSIBLY
MOVING INTO THE SOUTHWEST AFTER 4 PM CDT. A FEW OF THE STORMS MAY
BE SEVERE THIS EVENING WITH STRONG WIND GUSTS AS BUFKIT SOUNDING
SHOW PROFILES NEAR THE DRY ADIABATIC LAPSE RATES BELOW 750 MB. THEN
AS BETTER FORCING BEGINS TO LIFT NORTH FROM 00Z TO 06Z THE
ORGANIZED LIFT SHOULD FURTHER HELP INITIATE AND MAINTAIN
THUNDERSTORMS IN THE SOUTHWEST AS INCREASING UPPER LEVEL
DIVERGENCE...Q-VECTOR CONVERGENCE AND SEVERAL DISTURBANCES LIFT
NORTH TO NORTHWEST OVERNIGHT WITH CLUSTER OF STORMS TO EVOLVE.
TONIGHT PRECIPITABLE WATER RATIOS APPROACH AN INCH IN THE
SOUTHWEST WITH SOME STORMS CAPABLE OF HEAVY RAINFALL. THE DAY
SHIFT HAS PLANNED AN EM CONFERENCE CALL TODAY WITH MORE
INFORMATION TO BE PROVIDED AT THAT TIME ON HEAVY RAINFALL
POTENTIAL AND IMPACTS IN THE NEAR TERM.

OVERNIGHT THE UPPER LOW CONTINUES TO MOVE SLOWLY EAST WITH THE
UPPER RIDGE SHOWING SIGNS OF BREAKING DOWN BY SATURDAY AND
BUILDING EAST. THIS STEM WILL BE SLOW TO MOVE OUT WITH QPF
FORECASTS PUSHING FOR OVER AN INCH OF RAIN THAT RAISE CONCERNS FOR
INCREASED RUNOFF AS THE GROUND BECOMES SATURATED OVER THE NEXT TWO
DAYS. FLASH FLOOD GUIDANCE FOR THE SOUTHWEST IS AROUND 1.5 INCHES
THAT WILL NEED TO BE MONITORED THROUGH THE NEAR TERM FOR IMPACTS
TO THE SOUTHWEST. OTHERWISE THE FORECAST APPEARS ON TRACK WITH
FEW CHANGES MADE INTO THE EXTENDED PERIOD.

&&

.AVIATION...

THE CLASSIC BARRIER JET TYPE WINTER STORM WILL ORGANIZE ALONG
THE FRONT RANGE OF COLORADO. MOISTURE AND WIND FIELDS ARE IN THE
INCIPIENT STAGES FOR THIS STORM.

SELY WINDS TODAY WILL CONTINUE TO ADVECT LOW LEVEL MOISTURE ONTO THE
WRN HIGH PLAINS PRODUCING AREAS OF STRATUS. THE RAIN...SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS NRN NEB EARLY THIS MORNING WILL LIFT
NORTH AND EXIT THE AREA BY 12Z.

STRATUS BKN-OVC020-030 IS ALREADY FORMING IN THE NEB PANHANDLE AND
THIS CLOUD LAYER SHOULD BUILD EAST TO NEAR HIGHWAY 61 BY 12Z-15Z.
LOW LEVEL MOISTURE EAST OF HIGHWAY 61 COULD FORM STRATUS SCT007
BKN-OVC015 BY 12Z-15Z THIS MORNING WHICH WOULD LIKELY LIFT TO
BKN-OVC020-030 THIS AFTN. VSBY SHOULD REMAIN P6SM.

ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ACROSS ERN COLO THIS
AFTERNOON WILL LIKELY LIFT NEWD INTO NEB THIS EVENING PRODUCING IFR
CONDITIONS AT TIMES. HAIL IS POSSIBLE WITH THE THUNDERSTORMS BETWEEN
00Z-03Z.

BY LATE EVENING MVFR SHOULD BECOME FAIRLY WIDESPREAD FROM SWRN NEB
NORTH AND EAST AS THE STORMS BECOME A MULTICELLULAR CONGLOMERATION
OF RAIN...SHOWERS AND ISOLATED THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...KECK
AVIATION...CDC
Hazardous weather outlook, Apr 16, 4:58 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 AM CDT THU APR 16 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-171000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
458 AM CDT THU APR 16 2009 /358 AM MDT THU APR 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ACROSS
SOUTHWESTERN NEBRASKA THIS AFTERNOON AND EVENING. SEVERE STORMS
ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND THIS
ACTIVITY COULD MOVE INTO SOUTHWEST NEBRASKA LATE THIS AFTERNOON OR LATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HEAVY RAIN EVENT APPEARS LIKELY FOR PARTS OF WESTERN AND
SOUTHWEST NEBRASKA FRIDAY AND SATURDAY. 1 TO 3 INCHES OF RAIN AND
PERHAPS MORE IN A FEW LOCATIONS COULD FALL. A FLOOD WATCH MAY BE
ISSUED LATER TODAY FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:59 AM CDTSevere Thunderstorm WarningLBFCuster31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.